Kentucky, 2004Damaging Wind in Kentucky, July 14, 2004
July 14, 2004 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 14, 5:12 AM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 14, 5:12 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
612 AM EDT WED JUL 14 2004
.DISCUSSION...
SFC FEATURES HAVE COLD FRONT MOVING THROUGH THE OHIO VALLEY THIS
MORNING. THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THE FRONTAL ZONE
AND TRACKING SOUTHEAST THROUGH THE EVENING AND OVERNIGHT HOURS. THE
FRONTAL BOUNDARY SHOULD BE APPROACHING THE OHIO RIVER BY EARLY TO
MID MORNING...AND MOVE THROUGH MOST IF NOT ALL OF THE CWA BY THIS
EVENING. DURING THIS TIME FRAME...OUR AREA IS UNDER FAVORABLE
INFLUENCE OF LEFT FRONT QUAD OF UPPER LEVEL JET...AND FORECAST
SOUNDINGS ARE ADVERTISING LIS AROUND -8 TO -10...CAPES AROUND 4000
J/KG THROUGH MOST OF THE DAY. WITH MULTIPLE BOUNDARIES ACROSS THE
AREA FROM OVERNIGHT THUNDERSTORM ACTIVITY AND EARLY MORNING
HEATING...SHOULD NOT TAKE MUCH TO GENERATE THUNDERSTORMS JUST ABOUT
ANYWHERE...AT ANYTIME. AS HAS BEEN THE TREND...SOME STORMS COULD BE
STRONG TO SEVERE. ALSO...WITH SPC PLACING SOUTHEASTERN KY IN SLIGHT
RISK...MENTIONED POSSIBILITY OF SEVERE IN ZONES...AND CARRIED OVER
MORE DETAIL IN THE HWO.
BASED ON RECENT ACTIVITY...MET AND FWC POP GUIDANCE HAS BEEN LOW.
DECIDED TO USE MAV POPS AS IT LOOKED BEST CONSIDERING ALL THAT HAS
HAPPENED. FOR TEMPS...MOS GUIDANCE WAS IN VERY GOOD AGREEMENT.
CONSEQUENTLY DID NOT STRAY FAR IF ANY FROM MOS NUMBERS.
ONLY CHANGES TO EXTENDED WAS A SLIGHT NUDGE TEMPERATURES HERE OR
THERE. MODELS HINT AT SOME TYPE OF SHORTWAVE LATE THURSDAY NIGHT OR
EARLY FRIDAY MORNING. MODELS HAVE ALSO INTRODUCED SLIGHT POPS FOR
THAT TIME FRAME. HOWEVER...MODELS ALSO SEEM TO BE HAVING TROUBLE
WITH TIMING OF SHORTWAVES ROTATING THROUGH EASTERN U.S. TROUGH.
ULTIMATELY DECIDED NOT MAKE ANY CHANGES TO POPS FROM PREVIOUS
FORECAST.
&&
.PREV DISCUSSION...
510 PM EDT TUE JUL 13 2004
BIGGEST CONCERN FOR THIS FORECAST IS THE EVOLUTION OF SEVERE WX
POTENTIAL TONIGHT INTO EARLY WEDNESDAY. CONDITIONS ARE CERTAINLY
RIPE UPSTREAM WITH ONGOING SEVERE CONVECTION ALREADY OVER ILLINOIS.
WE DO NOT HAVE THE SAME EXTREME INSTABILITY PRESENT HERE...BUT STILL
IT WILL NOT BE ANYTHING TO LAUGH AT OVERNIGHT WITH ELEVATED
INSTABILITY FORECAST BY BOTH THE ETA AND GFS TO GO TO THE -6 TO -8
LI RANGE BY WED MORNING. FAVORABLE LEFT EXIT REGION OF UPPER JET
WILL OFFER SUPPORT AS COLD FRONT APPROACHES. TIMING IS A BIT OF AN
ISSUE. IF THE IL SYSTEM ARRIVES HERE...IT WOULD BE MUCH SOONER
TONIGHT THAN WHAT WOULD BE EXPECTED FROM THE SYNOPTIC SCALE SYSTEM.
HAVE CONTINUED THE MENTION OF SEVERE THREAT IN FORECAST. GUIDANCE
MOS POPS FOR THIS EVENT SEEM TOO LOW (IN FACT...THE ETA DID NOT EVEN
PICK UP ON THE PRECIP IN IL TODAY). HAVE OPTED TO GO ABOVE GFS MOS
GUIDANCE FOR ALL BUT THE SOUTHWEST PORTION OF THE FORECAST AREA.
HIGHEST POPS TONIGHT WILL BE IN THE NORTH NEAR 50%...AND HIGHEST ON
WEDNESDAY IN THE SOUTHEAST NEAR 40%.
ANY LINGERING CONVECTION WILL END ON WEDNESDAY AS THE COLD FRONT
SWEEPS THROUGH...WITH MOST AREAS BEING DRY IN THE AFTERNOON. MORE
COMFORTABLE AIR THEN RESIDES OVER THE AREA THROUGH FRIDAY...AS
SURFACE HIGH PRESSURE CURRENTLY OVER THE NORTHERN PLAINS GLIDES
TOWARD THE TN VALLEY BY FRIDAY MORNING...AND A SUBSTANTIAL EASTERN
U.S. TROUGH HOLDS PLACE.
EXTENDED PERIOD ON SATURDAY BEGINS WITH ESTABLISHED EASTERN
TROUGH/WEST RIDGE. A SHORTWAVE TRANSLATING THROUGH MEAN TROUGH WILL
PUSH A COLD FRONT THROUGH THE REGION OVER THE WEEKEND. TIMING IS
STILL NOT NAILED DOWN AS TREND IS TO PUSH THE FRONT THROUGH QUICKER
THAN PREVIOUSLY FORECAST. INCHED POPS FORWARD A BIT...PLACING MAX
CHANCES ON SAT/SAT NIGHT TIME FRAME. CONTINUED POPS INTO SUN WITH
TROUGH AXIS STILL IN THE VICINITY. OUR FIRST IN A WHILE CLEAN/DRY
HIGH PRESS SLIDES INTO THE OHIO VALLEY FOR MON/TUE. REASONABLE
TEMPERATURES THROUGH THE ENTIRE PERIOD WITH MODERATING MOISTURE AND
TEMPS BY TUE WITH RETURN FLOW.
1159 AM EDT TUE JUL 13 2004
CLOUDS HAVE BEEN MORE PREVALENT THAN EARLIER ANTICIPATED AND HAVE
HINDERED THE RISE IN TEMPS. STILL THINK THAT THE CLOUDS WILL START
TO MIX OUT AS TEMPS WARM THIS AFTERNOON...WHICH IN TURN WILL ALLOW
STRONGER WARMING. EVEN SO...WILL CUT BACK 1ST PERIOD HIGHS SLIGHTLY
IN MOST AREAS DUE TO REDUCTION IN SUNSHINE WHICH HAS ALREADY
OCCURRED. DESPITE CONSIDERABLE INSTABILITY THIS AFTERNOON...WARM MID
LEVEL TEMPS SHOULD KEEP US CAPPED. WITH ISOLATED MORNING DEEP
CONVECTION LONG GONE...THE THREAT OF PRECIP FOR THE REST OF THE DAY
IS BELOW 20 PERCENT AND IT IS NO LONGER MENTIONED IN THE 1ST PERIOD.
THE THREAT OF SEVERE WEATHER STILL EXISTS FOR LATE TONIGHT INTO
EARLY WEDNESDAY...AND HAVE OPTED TO NOW MAKE A MENTION OF WIND AND
HAIL POTENTIAL IN THE FORECAST.
&&
.JKL...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
RAY
Hazardous weather outlook, Jul 14, 4:12 AM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
512 AM EDT WED JUL 14 2004
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
512 AM EDT WED JUL 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A COLD FRONT MOVES
THROUGH EASTERN KENTUCKY. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN.
AREAS OF MAIN CONCERN ARE LOCATED SOUTH OF THE BERT COMBS MOUNTAIN
PARKWAY AND EAST OF INTERSTATE 75...MAINLY THROUGH THE MORNING HOURS.
LOCATIONS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY WILL BE AT RISK
THROUGH THE ENTIRE DAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
RAY
In the hours before
Local storm report, Jul 14, 2:52 AM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
352 AM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0332 AM HAIL EUBANK 37.28N 84.65W
07/14/2004 1.00 INCH PULASKI KY LAW ENFORCEMENT
0338 AM HAIL SHOPVILLE 37.16N 84.48W
07/14/2004 0.88 INCH PULASKI KY TRAINED SPOTTER
&&
PIEPERLocal storm report, Jul 14, 3:53 AM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
453 AM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 4 NW CORNETTSVILLE 37.17N 83.13W
07/12/2004 PERRY KY LAW ENFORCEMENT
10 INCHES OF FLOWING WATER ON ROUTE 7 IN FUSONIA.
1030 PM TSTM WND DMG MONTICELLO 36.84N 84.85W
07/13/2004 WAYNE KY LAW ENFORCEMENT
TREES DOWN COUNTYWIDE...AND BARN WAS BLOWN ONTO KY 200 IN
MONTICELLO.
&&
PIEPERThunderstorm Wind, Wayne
- When
- July 14, 7:00 AM EST
- Where
- Wayne County, 2 mi SE of Monticello
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.817, -84.800
One tree was down on Highway 3285, two miles southeast of Monticello, between the one and two mile marker. One tree was down across Highway 200, two miles northwest of Slickford, between the five and six mile marker.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, July 14, 2004$18 million · F3 · 1 event
- Hail and Damaging Winds in Mississippi, July 14, 2004$269,000 · 2 in hail · 27 events
- Tornado in Pennsylvania, July 14, 2004$100,000 · F1 · 1 event
- Tornado and Hail in Maryland, July 14, 2004$58,000 · F1 · 10 events
- Hail and Damaging Wind in North Carolina, July 14, 2004$160,000 · 1 in hail · 7 events
- Tornadoes and Flash Flooding in Alabama, July 14, 20041 injured · $25,000 · F0 · 36 events
- Damaging Winds and Lightning Strikes in New York, July 14, 2004$75,000 · 50 kt wind · 4 events
- Damaging Wind in Tennessee, July 14, 2004$50,000 · 65 kt wind · 1 event
- Flash Flood in California, July 14, 2004$50,000 · 1 event
- Hail and Damaging Winds in Virginia, July 14, 2004$22,000 · 1.75 in hail · 15 events
- Damaging Wind in Alabama, July 14, 2004$34,000 · 52 kt wind · 1 event
- Wildfire in California, July 14, 20043 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417408.